Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 18, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jun 23, 2017, 6:44 PM EDT for 4 counties in Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2017, 6:44 PM EDT (22:44 UTC)
- Expired
- Jun 23, 2017, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, KY, Harrison County, KY, Scott County, KY, Shelby County, KY
The radar
The Louisville radar (KLVX), 111 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:47 PM EDT | FLASH FLOOD | 1 N Frankfort, KY | MEADOWBROOK ROAD COVERED BY 6 TO 8 INCHES OF FLOWING WATER. |
| Jun 23, 6:47 PM EDT | FLASH FLOOD | 2 Nne Alton, KY | OLD LAWRENCEBURG ROAD, GREEN-WILSON ROAD, EVERGREEN ROAD, JONES LANE ALL COVERED WITH 6 TO 8 INCHES OF FLOWING WATER. |
| Jun 23, 6:47 PM EDT | FLASH FLOOD | 2 Sse Frankfort, KY | BIG EDDY ROAD COVERED BY 6 TO 8 INCHES OF FLOWING WATER. |
| Jun 23, 6:47 PM EDT | FLASH FLOOD | 5 Ene Bagdad, KY | LEBANON RIDGE ROAD AND GOOSE CREEK ROAD BOTH HAD 6 TO 8 INCHES OF FLOWING WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted.
596
WGUS53 KLMK 232244
FFWLMK
KYC073-097-209-211-240145-
/O.NEW.KLMK.FF.W.0018.170623T2244Z-170624T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
644 PM EDT FRI JUN 23 2017
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Northeastern Shelby County in central Kentucky...
Northern Scott County in central Kentucky...
Northwestern Harrison County in central Kentucky...
Franklin County in central Kentucky...
* Until 945 PM EDT
* At 643 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen in spots. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Frankfort, Stamping Ground, Sadieville, Longlick, Slickway,
Alberta, Skinnersburg, Renaker, Stonewall and Farmdale.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area and flooding has already occurred across portions of
central Kentucky according to reports.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3847 8435 3819 8473 3814 8486 3810 8488
3813 8502 3819 8515 3827 8516 3837 8491
3835 8489 3836 8484 3834 8479 3835 8474
3843 8462 3849 8456 3851 8449 3854 8448
$$
SCHOETTMER1 follow-up statement
760
WGUS73 KLMK 240141
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
941 PM EDT FRI JUN 23 2017
KYC073-097-209-211-240151-
/O.EXP.KLMK.FF.W.0018.000000T0000Z-170624T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby KY-Scott KY-Harrison KY-Franklin KY-
941 PM EDT FRI JUN 23 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN SHELBY...NORTHERN
SCOTT...NORTHWESTERN HARRISON AND FRANKLIN COUNTIES WILL EXPIRE AT
945 PM EDT...
The heavy rain has ended. Flood waters are receding. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3847 8435 3819 8473 3814 8486 3810 8488
3813 8502 3819 8515 3827 8516 3837 8491
3835 8489 3836 8484 3834 8479 3835 8474
3843 8462 3849 8456 3851 8449 3854 8448
$$
EERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:19 PM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 23, 3:19 PM EDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
319 PM EDT Fri Jun 23 2017
.Short Term (Now through Saturday Night)...
Issued at 306 PM EDT Fri Jun 23 2017
At mid afternoon the center of Cindy's circulation was between
Bowling Green and Paducah, heading to the ENE. Moderate to heavy
rain will accompany the low is it progresses across southern
Kentucky, moving into eastern Kentucky by mid-evening. Though the
chances of flooding have diminished, locally heavy downpours will
still be possible. After coordinating with JKL and OHX, will keep
FFA as is, but the headlines will most likely be able to be
cancelled before their scheduled expiration time.
Low level shear has weakened a bit over eastern sections of the CWA
over the past few hours. Shear remains high closer to Cindy, but a
thick overcast and steady moderate to heavy rain are limiting
instability there. Still, cells east of I-65 will have to be watched
for low level rotation over the next few hours.
A cold front coming in from the northwest, accompanied by widely
scattered convection, will enter the region this evening and
gradually push the rain out. South central Indiana will be dry by
11pm, and central Kentucky before dawn Saturday.
Patchy valley fog may form near Lake Cumberland around sunrise
Saturday, though cirrus may help to keep it at bay.
Saturday and Saturday night will be dry with afternoon temperatures
peaking around 80. Lows in the 50s Saturday night will be about 10
degrees cooler than normal.
.Long Term (Sunday through Friday)...
Issued at 318 PM EDT Fri Jun 23 2017
Most of the long term will be dry as high pressure slowly moves from
the Plains to off the Carolina coast. Monday and Tuesday will be the
picks of the week with plenty of sunshine and highs only in the 70s.
(By comparison, record highs for those days are in the 101-105
degree range.) As the anticyclone moves off to the east,
temperatures will warm back up into the 80s for afternoon
temperatures Wednesday through Friday.
A cold front approaching from the west may bring some scattered
shower and thunderstorm chances to the region late in the week,
though it looks like the front may have trouble making it very far
to the east as it runs into the west side of the aforementioned high
to our southeast.
&&
.Aviation (18Z TAF Update)...
Issued at 152 PM EDT Fri Jun 23 2017
Low pressure associated with the remnants of Cindy is currently
centered west of BWG, and will move east across the region this
afternoon and evening. Deep tropical moisture is moving into the
area associated with that feature, and ahead of an approaching cold
front from the NW. Very high rainfall rates are expected with
showers and a few embedded T-Storms. Have included prevailing MVFR
vis in SHRA, with TEMPO IFR vis based on best timing for each site.
Will also mention VCTS, for a few isolated T-storms.
Best timing at SDF for heavy rainfall will be in the 4 to 8 PM EDT
time frame, between 5 and 10 PM EDT at LEX, and between 1 and 6 PM
CDT at BWG. Current gusty winds should actually let up a bit as the
heavier rain sets in, but will sill have to be cautionary of any
embedded t-storms.
Otherwise, surface winds veer around to NW as the low and cold front
pass, with conditions quickly improving back to VFR this evening.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flash Flood Watch through Saturday morning for KYZ023>043-
045>049-053>057-061>067-070>078-081-082.
IN...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Saturday for
INZ076>079-083-084-089>092.
&&
Short Term........13
Long Term.........13
Aviation..........BJSHazardous weather outlook, Jun 23, 3:53 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 353 PM EDT Fri Jun 23 2017 KYZ036-037-040>043-046>049-054>057-064>067-073>078-081-082-242000- Scott-Harrison-Woodford-Fayette-Bourbon-Nicholas-Washington-Mercer- Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green-Taylor-Casey- Lincoln-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Georgetown, Cynthiana, Versailles, Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 353 PM EDT Fri Jun 23 2017 /253 PM CDT Fri Jun 23 2017/ ...FLASH FLOOD WATCH IN EFFECT TONIGHT... ...TORNADO WATCH 368 IN EFFECT UNTIL 10 PM EDT /9 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Locally torrential downpours may lead to minor flooding as the remnants of former Tropical Storm Cindy move through the region. Also, a few thunderstorms could produce gusty winds or even a brief, weak tornado through early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for this evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ023>035-038-039-045-053-061>063-070>072-242000- Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Nelson-Larue- Butler-Edmonson-Hart-Logan-Warren-Simpson- Including the cities of Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Taylorsville, Lawrenceburg, Bardstown, Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green, Franklin, and Providence 353 PM EDT Fri Jun 23 2017 /253 PM CDT Fri Jun 23 2017/ ...FLASH FLOOD WATCH IN EFFECT TONIGHT... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Locally torrential downpours may lead to minor flooding as the remnants of former Tropical Storm Cindy move through the region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should report instances of high water. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-242000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, and Jeffersonville 353 PM EDT Fri Jun 23 2017 /253 PM CDT Fri Jun 23 2017/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ SATURDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Locally torrential downpours may lead to minor flooding as the remnants of former Tropical Storm Cindy move through the region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should report instances of high water. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. 13
In the hours before
Local storm report, Jun 23, 6:07 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
607 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG 1 NNW BALLTOWN 37.75N 85.51W
06/23/2017 NELSON KY LAW ENFORCEMENT
TREE SNAPPED IN THE BALLTOWN AREA.
&&
MRCLocal storm report, Jun 23, 6:20 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND DMG 2 S HODGENVILLE 37.54N 85.73W
06/23/2017 LARUE KY AMATEUR RADIO
ROOF BLOWN OFF THE OLD STATE HIGHWAY SERVICE
GARAGE.
&&
MRCLocal storm report, Jun 23, 6:23 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
623 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 2 ESE LORETTO 37.63N 85.37W
06/23/2017 M62 MPH MARION KY MESONET
KENTUCKY MESONET SITE.
&&
MRCLocal storm report, Jun 23, 6:36 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
636 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 1 W SPRINGFIELD 37.69N 85.24W
06/23/2017 WASHINGTON KY LAW ENFORCEMENT
MULTIPLE TREES DOWN COUNTYWIDE.
&&
MRCLocal storm report, Jun 23, 6:39 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
639 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 4 NE NEW HAVEN 37.70N 85.55W
06/23/2017 NELSON KY LAW ENFORCEMENT
MULTIPLE TREES DOWN IN THE SOUTHERN PART OF
NELSON COUNTY.
&&
MRCSpecial weather statement, Jun 23, 6:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
644 PM EDT FRI JUN 23 2017
KYZ054-064>066-077-232315-
Marion-Taylor-Casey-Adair-Green-
644 PM EDT FRI JUN 23 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL GREEN...
SOUTHEASTERN MARION...TAYLOR...NORTHWESTERN CASEY AND NORTHEASTERN
ADAIR COUNTIES...
At 644 PM EDT/544 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 11 miles northwest of Liberty to
6 miles east of Greensburg. Movement was east at 30 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Liberty, Campbellsville, Peytons Store, Arista, South Campbellsville,
Romine, Jacktown, Wrights, Mannsville and Wooleyville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3739 8482 3715 8520 3731 8551 3745 8527
3748 8493
TIME...MOT...LOC 2244Z 290DEG 24KT 3744 8506 3726 8539
EERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:26 PM EDT | Special Weather Statement | LMK | Logan | 34 min |
| Jun 23, 3:21 PM EDT | Severe Thunderstorm Warning | LMK | Green, Marion, Taylor | 24 min |
| Jun 23, 3:28 PM EDT | Tornado Warning | LMK | Taylor | 17 min |
| Jun 23, 3:44 PM EDT | Severe Thunderstorm Warning | LMK | Marion, Taylor | 31 min |
| Jun 23, 4:19 PM EDT | Areal Flood Advisory | LMK | Ohio | 3 hr |
| Jun 23, 4:24 PM EDT | Areal Flood Advisory | LMK | Jefferson | 3 hr |
| Jun 23, 4:33 PM EDT | Severe Thunderstorm Warning | LMK | Cumberland, Metcalfe, Monroe | 27 min |
| Jun 23, 4:55 PM EDT | Areal Flood Advisory | LMK | Breckinridge, Bullitt, Grayson, Hardin, Meade, Nelson | 3 hr |
| Jun 23, 5:03 PM EDT | Special Weather Statement | LMK | Hardin | 27 min |
| Jun 23, 5:19 PM EDT | Flash Flood Warning | LMK | Hardin | 6 hr |
| Jun 23, 5:29 PM EDT | Tornado Warning | LMK | Larue | 16 min |
| Jun 23, 5:32 PM EDT | Areal Flood Advisory | LMK | Fayette, Jessamine | 3 hr |
| Jun 23, 5:44 PM EDT | Tornado Warning | LMK | Larue, Marion, Nelson | 31 min |
| Jun 23, 5:46 PM EDT | Areal Flood Advisory | LMK | Anderson, Bullitt, Mercer, Nelson, Shelby, Spencer and 1 more | 3 hr |
| Jun 23, 5:50 PM EDT | Flash Flood Warning | LMK | Bullitt, Hardin, Larue, Nelson, Spencer | 3 hr |
| Jun 23, 6:07 PM EDT | Areal Flood Advisory | LMK | Franklin, Harrison, Henry, Oldham, Scott, Shelby and 2 more | 3 hr |
| Jun 23, 6:10 PM EDT | Severe Thunderstorm Warning | LMK | Marion, Nelson, Washington | 35 min |
| Jun 23, 6:27 PM EDT | Areal Flood Advisory | LMK | Bourbon, Clark, Fayette, Harrison, Nicholas | 3 hr |
| Jun 23, 6:30 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Marion, Mercer, Washington | 30 min |
| Jun 23, 6:36 PM EDT | Flash Flood Warning | LMK | Anderson, Mercer, Nelson, Shelby, Spencer, Washington and 1 more | 3 hr |
| Jun 23, 6:44 PM EDT | Special Weather Statement | LMK | Casey, Taylor | 31 min |
| Jun 23, 6:50 PM EDT | Flash Flood Warning | LMK | Bourbon, Clark, Fayette, Harrison, Jessamine, Nicholas and 2 more | 4 hr |
| Jun 23, 6:58 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Garrard, Jessamine, Lincoln, Mercer | 32 min |
| Jun 23, 7:11 PM EDT | Special Weather Statement | LMK | Casey, Lincoln | 34 min |
| Jun 23, 7:28 PM EDT | Special Weather Statement | LMK | Madison | 32 min |
| Jun 23, 7:50 PM EDT | Special Weather Statement | LMK | Clark | 25 min |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.